Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 53, NWS Lubbock, TX

May 18, 2004Cottle County, King County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 18, 2004, 6:01 PM CDT for Cottle County, King County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 6:01 PM CDT (23:01 UTC)
Expired
May 18, 2004, 7:00 PM CDT
In force
59 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

Counties Cottle County, TX, King County, TX

The radar

The Lubbock radar (KLBB), 134 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-563 J/kg
Mixed-layer LCL
2675 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 182301
SVRLBB
TXC101-269-190000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
600 PM CDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COTTLE COUNTY IN NORTHWEST TEXAS
  KING COUNTY IN NORTHWEST TEXAS

* UNTIL 700 PM CDT

* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF DELWIN...OR 17 MILES SOUTHWEST OF PADUCAH...MOVING
  EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE GROW...FINNEY...
  DELWIN...DUMONT AND CHALK.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3393 10052 3373 10052 3374 10016 3400 10020

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:33 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 18, 3:33 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
333 PM CDT TUE MAY 18 2004

.SHORT TERM...
DRYLINE CURRENTLY(20Z) LOCATED FROM NEAR MEMPHIS SOUTHWEST TO NEAR
POST. SEEING A FEW CU DEVELOP ALONG THE BOUNDARY WITH A FEW
ATTEMPTING TO BECOME MODERATE CU. ANY LOCALIZED CONVERGENCE ALONG
THE BOUNDARY COMBINED WITH THE VERY WARM SURFACE TEMPERATURES MAY
ALLOW AN ISOLATED STORM OR TWO TO PUNCH THROUGH THE CAP EARLY THIS
EVENING. FOR NOW HAVE PLACED LOW POPS IN THE GRIDS BUT BELOW
MENTIONABLE LEVELS IN THE ZONES. THE SAME SCENARIO MAY ALSO OCCUR ON
LATE WEDNESDAY AFTERNOON INTO THE EVENING.

OTHERWISE THE DRYLINE WILL SLOSH ACROSS THE AREA TONIGHT THROUGH
THURSDAY NIGHT. TEMPERATURES WILL REMAIN ABOVE AVERAGE WITH HIGHS
WELL INTO THE 90S AGAIN ON WEDNESDAY. WILL CONTINUE TO SEE THIN
CIRRUS FLOATING OVER THE AREA THROUGH THE PERIOD WITH A FEW CU ALONG
AND EAST OF THE DRYLINE.

.LONG TERM...
MID SUMMER LIKE PATTERN WILL CONTINUE THROUGH THURSDAY AS AN
UNUSUALLY STRONG 590DM HIGH CONTINUES TO PROVIDE STRONG SUBSIDENCE
AND ABOVE NORMAL TEMPERATURES. MID RANGE MODELS ARE IN GOOD
AGREEMENT FOR THE HIGH TO SHIFT EAST THROUGH FRIDAY...ALLOWING LOW
LEVEL WARM AIR ADVECTION TO TAKE OVER. BY FRIDAY AFTERNOON...LARGE
TROUGH LOCATED OVER THE PACIFIC NORTHWEST WILL DIVE SOUTH AND EAST
INTO THE FOUR CORNERS REGION. WITH AMPLE MOISTURE IN PLACE AND
500MB FLOW VEERING SOUTHWEST...WEAK CONVERGENCE ALONG THE DRYLINE
COUPLED WITH SLOW HEIGHT FALLS COULD SUPPLY ENOUGH FEED FOR
ISOLATED CONVECTION. HOWEVER...CONVECTIVE INHIBITION WILL BE SLOW TO
ERODE WITH 700MB TEMPS STILL RUNNING BETWEEN 10 AND 11 CELSIUS.
DECIDED TO KEEP 20 POPS...MAINLY OVER EASTERN PORTIONS THROUGH
FRIDAY NIGHT AS GFS TRENDING A BIT TOO SLOW WITH MOVEMENT OF TROUGH.

BY SATURDAY...BEST DYNAMICS MOVE WELL EAST OF THE REGION WITH UPPER
LEVEL TROUGH. COMBINATION OF A SUB-TROPICAL RIDGE BUILDING INTO
MEXICO AND DEEP SOUTH TEXAS  AND A SECONDARY TROUGH MOVING INTO THE
PAC NW WILL GIVE OUR AREA A ZONAL FLOW ALOFT WITH WESTERLIES NEAR
THE LOWER LEVELS. THIS WILL KEEP THE PATTERN CAPPED OFF WITH SEVERAL
DAYS OF HOT AND DRY WEATHER TO FOLLOW. WITH LONG RANGE PATTERN
LOOKING LESS THAN IMPRESSIVE...DECIDED TO LOWER POPS TO 10 PERCENT
AS SUCCESSIVE TRENDS COMING IN LINE WITH DRIER SOLUTION.

THE DAY 6 THROUGH 7 PERIOD SHOWS THE PAC NW TROUGH MOVING ALONG THE
NORTHERN STREAM JET...POSSIBLY PUSHING A COLD FRONTAL BOUNDARY
INTO THE PANHANDLE. TOO FAR OUT TO DISCERN RIGHT NOW BUT, CURRENT
PROGRESSION IS TOWARD ANOTHER DRY SOLUTION. REMAINED PERSISTENT WITH
PREVIOUS SHIFTS WITH DATABASE BEING IN VERY GOOD SHAPE.  KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       63  95  62  90 /   0   0   0  10
TULIA        68  96  67  90 /   0   0   0  10
PLAINVIEW    68  98  67  90 /   0   0   0  10
LEVELLAND    67  98  66  92 /   0   0   0  10
LUBBOCK      69  99  68  92 /   0  10   0  10
BROWNFIELD   68  98  67  93 /   0  10  10  10
CHILDRESS    73  99  72  92 /  10   0  10   0
SPUR         71  99  70  92 /  10  10  10   0
ASPERMONT    73  99  72  91 /  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

18/17
Hazardous weather outlook, May 18, 5:25 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
525 PM CDT TUE MAY 18 2004

TXZ021>044-192225-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
525 PM CDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

ISOLATED THUNDERSTORMS WILL DEVELOP ALONG AND NEAR THE DRY LINE LATE
THIS AFTERNOON AND EVENING. MAINLY EAST OF A SILVERTON TO RALLS TO
POST LINE. MARGINALLY SEVERE WIND GUSTS OF 50 TO 60 MPH WILL BE
POSSIBLE. THUNDERSTORMS ARE EXPECTED TO DIMINISH SHORTLY AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.